I have just started the patch and a week and half in I have what I believe is thrush. I’ve had this problem previously when going on the pill and it has become a reoccurring issue. Is it likely to be a one off occurrence or is this a common side effect with the patch. I can’t go on progesterone only contraception due to having severe acne in the past.
Many thanks for your question. I have had a quick look at the published research studies on this.
I have found no mention of it at all in the normal clinical guidelines on the patch. But there is one review study that suggests that the pill is associated with an increased risk of vaginal thrush but a decreased risk of bacterial vaginosis.
I guess a way forward would be:
To make sure that this is definitely thrush. You could do this through treating yourself and seeing if this has an obvious effect.
Keep a record of how often it is happening
Decide whether the risks of having thrush outweigh the benefits of being on the pill
A little more information about thrush. It is caused by a yeast infection which is present everywhere - on your skin, in the vagina, in your bowel - so it is not something that you can catch or pass on. What happens is that in certain conditions it can increase its growth in the vagina and your immune response to this causes irritation.
For people who get thrush often the standard advice is to avoid things that irritate that area anyway (perfumed soaps etc) and to control the growth of thrush with treatments whenever it causes discomfort.
The only thing to be careful of is that the symptoms are basically those of irritation of the vaginal skin so other things that cause irritation can be mistaken for thrush - like allergy. So if it becomes a problem it might be worth going to a clinic to get an examination at a time when the symptoms are bad so that the clinician can confirm that it is thrush.
If you want more detail about the symptoms then let me know and I can always talk you through them.